Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 53, NWS Blacksburg, VA

May 29, 1995Bedford County, Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 29, 1995, 4:55 PM EDT for Bedford County, Campbell County, Virginia. It was in force for 50 min.

The area

The counties it named.

The facts

Issued
May 29, 1995, 4:55 PM EDT (20:55 UTC)
Expired
May 29, 1995, 5:45 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Bedford County, VA, Campbell County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 292051
SVRRNK
VAC019-680-292145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT MON MAY 29 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM EDT
FOR THE FOLLOWING COUNTYS...
 
IN SOUTH CENTRAL VIRGINIA
 
   ...BEDFORD COUNTY
 
  AND THE INDEPENDENT CITY OF
 
   ...LYNCHBURG
 
AT 455 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM LOCATED JUST SOUTH OF COLEMAN MOVING EAST AT 25 MPH.
THIS STORM WILL MOVE INTO LYNCHBURG BY 505 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LAfRGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:58 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 29, 1:58 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT MON MAY 29 1995

RECOMMENDATIONS...

ALL...NONE...FCSTS ON TRACK...

DISCUSSION...
KFCX AT 17Z INDICTD SCT SHWRS AND TSTMS DEVELOPING FRM ALLEGHANY
HIGHLANDS...THRU SE WV TO EXTREME WESTERN VA. SFC CHRT SHWD LO
PRES OVR GRT LKS WITH CD FNT EXTDNG FRM WRN PA...WRN WV...ERN KY S
TO CENTRAL TN. ADAPT 17Z SMC SHWD SFC MOIST CON MAX IN CNTRL PA
WITH GOOD CNVG OVR WV. SSL HAD MINUS 6 TO MINUS 9 ACRS AREA. ETA
FCST CAPES FOR 18Z SHWED 1000 TO 1200 J/K X 100 ACRS WV PANHANDLE
AND NRN VA THEN SHIFT MAX TO MARYLAND...DEL AND NJ BY 18HRS. ETA
TIME STN OVR RNK DISPLAYED GOOD MOISTURE UNTIL 24HRS THEN DRY OUTS
AFTERWARDS. SCT 4TSTMS EVE THEN CLR TO PC OVNT. LOWS WL RNG FRM MID
50S TO LOWER 60S. NICE DAY ON TAP FOR TUE WITH PRTLY TO MSTLY SUNNY
SKIES. MAX WL WARM INTO THE MID 70S TO LOWER 80S.
KK

In the hours before

Special weather statement, May 29, 11:55 AM EDT, 5 hours before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-301200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT MON MAY 29 1995

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

MOIST AND UNSTABLE AIR IN ADVANCE OF AN APPROACHING COLD FRONT WILL
SET THE STAGE FOR THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS THE REGION. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA
AND NORTHWEST NORTH CAROLINA. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER CENTRAL VIRGINIA GENERALLY NORTH AND EAST OF
LYNCHBURG.

AS THUNDERSTORMS DEVELOP AHEAD OF THE FRONT...STRONG WINDS ALOFT WILL
AID IN STRENGTHENING MANY OF THESE STORMS TO SEVERE LIMITS. DAMAGING
WINDS WILL BE THE MAIN CONCERN ALTHOUGH LARGE HAIL WILL ALSO BE
POSSIBLE.

OCCASIONALLY MONITOR TV...RADIO OR NOAA WEATHER RADIO THIS AFTERNOON
AND EVENING FOR INFORMATION CONCERNING SEVERE WEATHER.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.

KK
Special weather statement, May 29, 1:40 PM EDT, 3 hours 15 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-291835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT MON MAY 29 1995

...THUNDERSTORMS WERE POPPING UP ACROSS PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA EARLY THIS AFTERNOON...

AT 128 PM SCATTERED THUNDERSTORMS STRETCHED FROM BATH COUNTY IN
WESTERN VIRGINIA SOUTHWEST ACROSS ALLEGHANY AND NORTHERN
CRAIG COUNTIES IN VIRGINIA TO GREENBRIER COUNTY IN WEST VIRGINIA.

MORE THUNDERSTORMS WILL BE MOVING INTO SUMMERS MERCER AND MONROE
COUNTIES IN SOUTHEAST WEST VIRGINIA BY 200 PM.

THE STRONGEST THUNDERSTORM AT 130 PM WAS ON THE BORDER OF ALLEGHANY
AND BATH COUNTIES IN WESTERN VIRGINIA. THIS STORM WAS NEAR NATURAL
WELL. ALL OF THE THUNDERSTORMS WERE MOVING EAST AT ABOUT 25 MPH.

LOOK FOR BRIEF GUSTY WINDS...FREQUENT DANGEROUS LIGHTNING AND VERY
HEAVY RAINS AS THESE STORMS PUSH EASTWARD. STAY ALERT FOR LATER
STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE. THESE
STORMS COULD INTENSIFY LATER THIS AFTERNOON AND PRODUCE LARGE
HAIL AND DAMAGING WINDS.

KANE
Special weather statement, May 29, 2:54 PM EDT, 2 hours 1 minute before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-291955-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT MON MAY 29 1995

...SOME THUNDERSTORMS COULD BECOME SEVERE ACROSS PORTIONS OF
SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CAROLINA
LATER THIS AFTERNOON...

THUNDERSTORMS CONTINUE TO RUMBLE ACROSS WESTERN BATH AND ALLEGHANY
COUNTIES IN WESTERN VIRGINIA AND EXTENDED SOUTHWEST ACROSS
PORTIONS OF GREENBRIER...MERCER...SUMMERS...AND MONROE COUNTIES IN
WEST VIRGINIA.

AT 252 PM...THE STRONGEST THUNDERSTORM...WITH THE HEAVIEST RAIN...
WAS OVER THE BORDER OF MONROE AND SUMMERS COUNTIES IN WEST
VIRGINIA...JUST NORTH OF THE TOWN OF PIPESTEM. THE STORMS WERE
MOVING EAST ABOUT 25 MPH. THESE STORMS WILL CROSS THE VIRGINIA
BORDER INTO ALLEGAHNY...GILES AND CRAIG COUNTIES BY 330 PM THIS
AFTERNOON.

LOOK FOR THESE STORMS TO PRODUCE FREQUENT LIGHTNING...HEAVY
DOWNPOURS AND BRIEF GUSTY WINDS. HOWEVER...BE ALERT ...THE
THUNDERSTORMS COULD INTENSIFY LATER IN THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV
STATIONS FOR UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

KANE6
Special weather statement, May 29, 4:00 PM EDT, 55 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-292105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT MON MAY 29 1995

AT 4 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF SHOWERS
AND THUNDERSTORMS FROM CHARLOTTESVILLE TO NEW CASTLE MOVING EAST AT
25 MPH. THE STRONGEST THUNDERSTORM WAS LOCATED NEAR LEXINGTON. THESE
STORMS WILL CONTINUE TO SPREAD EASTWARD THIS AFTERNOON.

LOOK FOR THESE STORMS TO PRODUCE FREQUENT LIGHTNING...HEAVY DOWNPOURS
AND BRIEF GUSTY WINDS.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STAtTION FOR
THE LATEST WEATHER INFORMATION.
Local storm report, May 29, 4:20 PM EDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT MON MAY 29 1995

DATE/TIME    COUNTY/CITY          EVENT
29/405 PM    BOTETOUTE/FINCASTLE  POLICE REPORTED TREE DOWN AND DIME
                                  SIZED HAIL IN FINCASTLE.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:05 PM EDTSevere Thunderstorm WarningRNKBotetourt55 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.